Alert archive / Idaho / Special Weather Statements in 2017
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 9, 2017, 3:13 PM MDT for Blaine County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 9, 2017, 4:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Pocatello, ID
County Blaine County, ID
The radar
The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -369 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
259 WWUS85 KPIH 092113 SPSPIH Special Weather Statement National Weather Service Pocatello ID 313 PM MDT WED AUG 9 2017 IDZ018-031-032-092200- Lost River/Pashimeroi ID-Big and Little Wood River Region ID- Sawtooth Mountains ID- 313 PM MDT WED AUG 9 2017 ...PENNY SIZE HAIL...HEAVY RAIN AND WINDS OVER 40 MPH FOR SOUTHEASTERN CUSTER...CENTRAL BLAINE AND WEST CENTRAL BUTTE COUNTIES UNTIL 400 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Grouse, moving south at 10 mph. Penny size inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4377 11390 4379 11369 4356 11348 4351 11390 TIME...MOT...LOC 2112Z 337DEG 6KT 4369 11378 $$ JKEYES
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:55 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 9, 1:55 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 155 PM MDT Wed Aug 9 2017 .SHORT TERM......Isolated convection already developing in area of weak trough and residual moisture along the southern Idaho border. Lapse rates remain on the steep side as well, along with precipitable water amounts of 0.75 to 0.99 inches. South Central and Caribou Highlands will be an area to watch this evening for a few thunderstorms with strong gusty outflow winds and possible heavy rain. There is also a trough sliding along the Divide that will support additional thunderstorms over the Central Mountains, Arco Desert, and areas along the Idaho and Montana border. Expect partial clearing over night and early Thursday, thus kept morning lows on the cool side. The low near the California coast appears to weaken and begin to be absorbed into the flow on Thursday. At the same time, a strong spoke of energy associated with the low near the Aleutian Islands advances towards the Pacific Northwest Coast, nudging the high pressure ridge inland over British Columbia. Thunderstorms in this area on Thursday should be a little less intense. .Long Term...The bulk of the deep moisture over Southeast Idaho probably will not move east of the state before Saturday morning. T here will likely be some residual moisture in this area for isolated afternoon thunderstorms even on the weekend. As the new week begins, models appear to be adjusting towards the GFS idea of a more progressive trough lifting northeast as it moves into the Idaho panhandle and Canada. Increased southwest flow will encourage valley temperatures moving back to middle 80s to near 90F range, humidity dropping back into the 10 to 17 percent range, and potential for afternoon thunderstorms mostly over the mountains. Afternoon may trend a little more breezy as well. RS && .Air Stagnation...Another day of showers and thunderstorms on Thursday, but less intense. Thursday night into Friday, subtropical moisture begins to move east of the state. Doesn't look like rapid scouring of the air, but at least transitioning that direction. The recent rain helped slow the production of new smoke from wildfires. RS && .AVIATION...Expect to see continued VFR conditions with light winds. Will have thunderstorm development again this afternoon and have vicinity at all sites again. SUN may be most likely to have on station. Any reduction in visibility due to smoke will not be significant. Expect similar conditions Thursday with VFR conditions and afternoon thunderstorm development. GK && .FIRE WEATHER...Will have at least isolated thunderstorms in all zones this afternoon and biggest issue will be heavy rains under strong cells and outflow winds over 30 mph near storms. At this point have not issued any red flag warnings for scattered coverage but think best chance for highest coverage would be in zones 427 and 413. With the high dewpoints think the storms will definitely trend toward the wet variety. See little changes the rest of the week with thunderstorms developing daily through Friday and into the weekend. Not expecting significant winds through Saturday but may see an increase Sunday with a system approaching. GK && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, Aug 9, 1:47 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Pocatello ID 147 PM MDT WED AUG 9 2017 IDZ022-092030- South Central Highlands ID- 147 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 230 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near Elba or 13 miles southwest of Malta, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm, including 0.10 to 0.20 inches of rain. Locations impacted include... Elba. LAT...LON 4215 11370 4221 11371 4235 11349 4219 11338 TIME...MOT...LOC 1945Z 239DEG 4KT 4221 11361 RS
Special weather statement, Aug 9, 2:30 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Pocatello ID 230 PM MDT WED AUG 9 2017 IDZ022-092115- South Central Highlands ID- 230 PM MDT WED AUG 9 2017 ...SPECIAL WEATHER STATEMENT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near Elba or near Malta, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Cassia County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding of fields or low water crossings. Do not drive your vehicle through flooded roadways. && LAT...LON 4220 11349 4224 11351 4230 11325 4220 11323 TIME...MOT...LOC 2029Z 258DEG 9KT 4223 11344 RS
Special weather statement, Aug 9, 2:48 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Pocatello ID 248 PM MDT WED AUG 9 2017 IDZ022-092130- South Central Highlands ID- 248 PM MDT WED AUG 9 2017 ...SPECIAL WEATHER STATEMENT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Rockland or 23 miles south of Neeley, moving east at 5 mph. Half inch hail and heavy rain up to one half inch will be possible with this storm. Locations impacted include... Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4245 11272 4234 11271 4238 11291 4241 11291 TIME...MOT...LOC 2047Z 271DEG 4KT 4239 11285 RS
Special weather statement, Aug 9, 3:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pocatello ID 313 PM MDT WED AUG 9 2017 IDZ018-031-032-092200- Lost River/Pashimeroi ID-Big and Little Wood River Region ID- Sawtooth Mountains ID- 313 PM MDT WED AUG 9 2017 ...PENNY SIZE HAIL...HEAVY RAIN AND WINDS OVER 40 MPH FOR SOUTHEASTERN CUSTER...CENTRAL BLAINE AND WEST CENTRAL BUTTE COUNTIES UNTIL 400 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Grouse, moving south at 10 mph. Penny size inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4377 11390 4379 11369 4356 11348 4351 11390 TIME...MOT...LOC 2112Z 337DEG 6KT 4369 11378 JKEYES
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:06 PM MDT | Special Weather Statement | PIH | Cassia, Power | 39 min |
| Aug 9, 1:47 PM MDT | Special Weather Statement | PIH | Cassia | 43 min |
| Aug 9, 2:30 PM MDT | Special Weather Statement | PIH | Cassia | 45 min |
| Aug 9, 2:48 PM MDT | Special Weather Statement | PIH | Power | 42 min |
| Aug 9, 3:41 PM MDT | Areal Flood Advisory | PIH | Power | 64 min |
| Aug 9, 3:43 PM MDT | Special Weather Statement | PIH | Franklin | 47 min |
| Aug 9, 3:50 PM MDT | Areal Flood Advisory | PIH | Franklin | 55 min |
| Aug 9, 4:52 PM MDT | Special Weather Statement | PIH | Fremont | 38 min |
Nearby
Special Weather Statements in Idaho, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.